Jump to content
Snek

Snek: My daughter's withdrawal

Recommended Posts

Gridley

I've brought your post to the attention of the other mods so they can address your concern.  

Share this post


Link to post
Snek

Thank you, Gridley. I've been doing some more research into this and I think that it is possible she is having mild SS. She and I just talked, and she said that it was after her Fluvoxamine was increased to 100mg from 50mg that the tremor got bad (it was only slight before). This was in the beginning of January 2018. Tremor is listed as a common side effect of Fluvoxamine, and we were hoping it would go away. It did go away, but only when we reduced the Bupropion. There is no tremor now...only the GI issues and fatigue...and she has been having issues with body temperature regulation (feeling colder than she normally does - she always used to prefer the cold and now she gets chilled).

 

I am feeling so angry at the doctor who upped her dose of Fluvoxamine, and then prescribed Gabapentin to deal with the restlessness. The doctor should have noted the tremor and suspected SS instead of prescribing another drug. I so wish I knew then what I know now. I had heard about SS, but never thought she had any of the symptoms. Didn't know there could be mild unnoticed cases. Gah!

 

So now here we are. To taper more quickly or not. i have reached out to all of her doctors, but am sharing her in case anyone has any insight. Not much in the way of scientific literature except I did read that mild cases of SS can be under reported, and that mild cases can turn into life threatening cases.

 

Snek

 

 

Share this post


Link to post
Snek

Got a reply from the Psychiatrist. He hears what I am saying and understands my concern, but pointed out that her overall symptoms do not really point to SS and can can be explained by other things (in a nutshell). He's not suggesting she stop cold turkey at all, though he thinks we should address tapering the Fluvoxamine in the future. 

 

I know that people are not supposed to taper two meds at once. Does alternating med tapers count as tapering two meds at once? I mean, if she holds (and doesn't have any extra symptoms) for a month where she is with Bupropion and Gabapentin, could she then begin to taper the Fluvoxamine for a while? 

 

Thanks,

Snek

 

Share this post


Link to post
Altostrata
On 11/18/2018 at 11:33 PM, Snek said:

My fear is that I am going to keep her on a poison longer than she needs to be on it, unnecessarily. At the same time I fear that tapering too quickly will make her worse. ...

 

Our dilemma here in a nutshell.

 

As far as your own "psychiatric diagnosis": Everybody can be diagnosed with something!

 

On 11/19/2018 at 3:00 PM, Snek said:

More confusion - the pharmacist will not stand by making a liquid at home. They do not recommend cutting Bupropion, even the immediate release she is on. All of her doctors know we have been cutting this. Anyway, I am off to pick up form the compounding pharmacy now.

 

Snek

 

It's a territorial thing. Pharmacists generally do not want patients to be improvising their own drugs. We have many, many people here making their own liquids. Just ask for an oral syringe at the compounding pharmacy without the explanation. It's handy to have a 5mL and 1mL oral syringe on hand.

 

18 hours ago, Snek said:

Thank you, Gridley! One worry down...and a new worry now - 

 

I am reading about Serotonin Syndrome and worrying that my daughter has this...but I am hoping that my worry is unfounded. She does not have most of the symptoms, but she does have the nausea and she DID have the tremor before we tapered down from the Bupropion. Since the treatment for Serotonin Syndrome would be stopping her drugs cold-turkey, I would not this to be the case...but I am also worried that if she does have SS then she could be hurt more? Everything I've read says that SS occurs within hours of taking a new drug or updosing. She did not start getting nausea until after being on this drugs for around a year. The tremor began pretty soon after, though, but this was listed as a side effects of her meds. 

 

Somebody, please tell me that I am overreacting here.

 

Snek

 

This is a concern when people are taking bupropion with fluvoxamine. Your daughter has tapered buproprion to a low level where serotonin syndrome is less likely. At this point, it sounds to me like your daughter is overdosed with gabapentin.

 

I would stay the course with the gabapentin taper. Don't allow your anxiety to cause you to do things haphazardly.

 

17 hours ago, Snek said:

I am feeling so angry at the doctor who upped her dose of Fluvoxamine, and then prescribed Gabapentin to deal with the restlessness. The doctor should have noted the tremor and suspected SS instead of prescribing another drug. I so wish I knew then what I know now. I had heard about SS, but never thought she had any of the symptoms. Didn't know there could be mild unnoticed cases. Gah!

 

 

You are correct, that doctor should have known about the interaction between bupropion and fluvoxamine. He should also have been alert to signs of overstimulation from the fluvoxamine, this is a known risk of SSRIs in young people. When you have a chance, you might write a letter of complaint to the California Medical Board with a copy to the doctor.

Share this post


Link to post
Snek

Just a bit of an update - 

 

For the past week, since the day before Thanksgiving, my daughter has only experienced the slightest of occasional nausea when hungry. No vomiting. Otherwise, her only other symptom is the fatigue (which may be from her severe depression, medications, EBV, or all the above). Last night/early this morning she woke up in the middle of the night for the first time in over a week with nausea. She ate a few cookies and it went away. She is now back in bed sleeping after a rough night of insomnia. She was supposed to go to an early morning therapy meeting, but was unable to make it. I wonder if her anticipation for this meeting, and having to wake up early, contributed to her insomnia. She has her first depression group meeting tonight, and will be going to that. 

 

Not much of an update, but there it is. In 6 days she has an appointment with an out-of-network doctor who specializes in psychiatric medication and withdrawal.  

 

Snek

Share this post


Link to post
Snek

Update - 

 

Today I took my daughter to a new and highly recommended psychiatrist who specializes in antidepressant withdrawal. He believes that the Fluvoxamine is causing her symptoms (including recent weird lab work - she is beginning to suffer some serious health consequences to her immune system and thyroid at this point) and that it is important to her health to stop the Fluvoxamine. Starting tonight, she is switching from 100mg extended release to 75mg immediate release (25mg in the am, 50mg in the pm). Assuming she has no problems with this, then next week she will drop to 50mg (25mg in the am, 25mg in the pm). If she experiences any withdrawal symptoms during this taper then we will stop and take the taper more slowly. Most people seem to be able to cut their Fluvoxamine in half without real problems (it gets a LOT harder after this point). Once she is safely at 50mg for a while (a month or so), then she will begin the slow 10% per month taper. 

 

Please think good thoughts for my daughter...that she will be one of the people who are able to cut their Fluvoxamine in half over two weeks without real problems.  

 

PS She is no longer having nausea and vomiting - getting the Bupropion from the compounding pharmacy instead of cutting it up seems to have helped in this regard. 

 

Snek

Share this post


Link to post
Altostrata

Good to hear, Snek. 

 

Yes, it's true, some people are taking a dose that cause oversaturation and can make a larger initial decrease and still maintain an adequate level of the drug. If a person is suffering serious adverse effects, it can be worth it to take the risk of a larger cut and faster taper.

 

Please let us know how your daughter is doing.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.